To the Editor.—
Human leukocyte interferon alfa has been used successfully as a systemic therapy for Kaposi's sarcoma in persons with the acquired immunodeficiency syndrome. We report an unusual complication of such therapy, the development of ulcerations at sites of repeated injections of interferon alfa-2b.
Report of a Case.—
A 29-year-old homosexual white man was referred in November 1990 for evaluation of bilateral ulcerations of the anterior aspects of his thighs. Three years previously, he had been found to be seropositive for antibodies to human immunodeficiency virus type 1. The diagnosis of acquired immunodeficiency syndrome was made in July 1989, when colonoscopic evaluation of blood in his stools revealed the presence of Kaposi's sarcoma. At that time, therapy with subcutaneously injected interferon alfa-2b was initiated (7.5 × 10'' U/d). In March 19.90, cutaneous lesions of Kaposi's sarcoma were first noted, which were treated with orthovoltage radiation with good response. The patient continued to receive subcutaneous interferon alfa while receiving local radiation to his skin lesions.
Seth J. Orlow, Alvin E. Friedman-Kien. Cutaneous Ulcerations Secondary to Interferon Alfa Therapy of Kaposi's Sarcoma. Arch Dermatol. 1992;128(4):566. doi:10.1001/archderm.1992.01680140150028